Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 243, NWS Sioux Falls, SD

August 18, 2003Dickinson County, Iowa; Jackson County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 18, 2003, 8:44 PM CDT for Dickinson County, Iowa; Jackson County, Minnesota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2003, 8:44 PM CDT (01:44 UTC)
Expired
Aug 18, 2003, 9:30 PM CDT
In force
46 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Dickinson County, IA, Jackson County, MN

The radar

The Sioux Falls radar (KFSD), 133 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2003-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3367 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2003-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3367 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1587 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 190144
SVRFSD
IAC059-MNC063-190230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
843 PM CDT MON AUG 18 2003

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DICKINSON COUNTY IN NORTHWEST IOWA
  JACKSON COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 930 PM CDT

* AT 843 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 7 MILES WEST OF LAKEFIELD TO
  TERRIL...OR FROM 7 MILES WEST OF LAKEFIELD TO 8 MILES SOUTHWEST OF
  ESTHERVILLE...MOVING NORTHEAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LAKEFIELD AROUND 855 PM CDT
  JACKSON AROUND 905 PM CDT

THIS WARNING EXTENDS THE PREVIOUSLY ISSUED WARNING FOR JACKSON 
COUNTY...AND EXTENDS THE WARNING FOR EASTERN DICKINSON COUNTY. 
SEVERAL REPORTS OF HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 
MPH HAVE BEEN RECEIVED WITH THIS STORM. 

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4367 9544 4326 9494 4350 9494 4355 9487
          4384 9487

$$

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:55 PM CDT, 5 hours 49 minutes earlier.

Area forecast discussion, Aug 18, 2:55 PM CDT, 5 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
255 PM CDT MON AUG 18 2003

...CONVECTIVE CHCS ARE THE PRIMARY CONCERN THROUGH THE SHORT TERM...

SYNOPSIS...12Z SUBJECTIVE UPPER AIR ANALYSIS INDICATED MAIN BRANCH
OF THE POLAR JET ACROSS CNTRL CANADA. CUT-OFF UPPER LOW ASSOCIATED
WITH H3 50 KT JET SEGMENT WAS LOCATED OVR WY. A COUPLE OF SHRTWVS
WERE SEEN AT H5 ROTATING AROUND UPPER LO WITH FIRST OF THESE OVR WRN
SD...AND NEXT UPSTREAM WV OVR WRN CO. CLOSED H85 LO WAS OVR CNTRL SD
WITH TROF EXTNDD S THROUGH WRN KS. 19Z SUBJECTIVE MSAS ANAL
INDICATED SFC LO OVR S-CNTRL ND WITH SFC TROF FM CNTRL SD SWD INTO
CNTRL NEB. AREA 88-DS/SAT TRENDS INDICATED TRW DVLPING ALONG SFC
TROF.

FORECAST...DIFFICULT TO TIME CHCS FOR TRW OVR NEXT 48 HRS. AFTERNOON
HEATING HAS ALLOWED FOR ATMO ALONG TROF TO BECOME MODERATELY
UNSTABLE WITH SBCAPE AROUND 1500 J/KG...AND WITH CONVERGENCE ALONG
TROF TRW WL CONT TO DVLP...MAINLY OVR NEB INTO FAR SE SD THRU THE
EVENING HOURS. WW 868 IN EFFECT UNTIL 00Z FOR FAR SRN CWA FOR AN ISO
SVR STORM...BUT NOT EXPECTING WIDESPREAD SVR TONIGHT. ACTIVITY IS
DIURNALLY DRIVEN AND WLD EXPECT A WEAKENING TREND BY LATE EVENING.
ETA/GFS PROG 30-40 KT LO LVL JET FM KS INTO SRN NEB WITH SOME MASS
CONVERGENCE EXTNDD NE INTO CNTRL/ERN CWA. WL CONT SLC CHC POPS FOR
AFTER MIDNIGHT FOR ANY REDEVELOPMENT. MAIN UPPER LEVEL SYSTEM SHLD
BEGIN TO HEAD IN OUR DIRECTION ON TUES AFTERNOON. CURRENT SFC TROF
WL DISSIPATE AND REFORM TO THE WEST WITH NEW HEIGHT FALLS ENTERING
THE PLAINS. AS UPPER LEVEL FORCING AND SFC CONVERGENCE INCREASES
TUES AFTERNOON...TRW SHLD DEVELP FM NEB NE INTO ERN SD. THETA-E
DIFFS INCREASE TO AROUND 20 K BE TUES AFTERNOON AND MID LVL TMPS
COOL...SO AN ISO SVR STORM IS AGAIN POSSIBLE...ESPECIALLY S OF I-90.
AS LO LVL JET KICKS IN TUES NIGHT...SHLD SEE AN LINEAR MCS DVLP AND
MV ACRS CWA. WL CARRY LIKELY POPS IN THE SRN CWA FOR THIS. ETA SEEMS
WEAK WITH FORCING WITH UPPER LO AND WL SIDE MORE WITH THE GFS. WITH
THE TROPICAL NATURE OF THE CONVECTION...CLD EVEN SEE SOME HEAVY RAIN
IN THE S TUES NIGHT. SFC TROF THEN TAKES IT TIME MOVING THRU CWA ON
WED AND WL CONT THE CHC POPS IN THE CNTR/ERN CWA FOR AFTERNOON TRW.
UPPER LO THEN EXPECTED TO OPEN UP AND LIFT TO THE NE AS STRNG SHRTWV
DIVES SE IN NW FLOW AND CLEANS CWA OUT WED NIGHT. WENT DRY FOR THE
PERIOD THURS-MON.

.FSD...NONE

BOUSTEAD
Hazardous weather outlook, Aug 18, 2:47 PM CDT, 5 hours 57 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
247 PM CDT MON AUG 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHEAST NEBRASKA.
THESE STORMS WILL MOVE NORTHEAST INTO PARTS OF NORTHWEST
IOWA...AND FAR SOUTHEAST SOUTH DAKOTA LATE THIS AFTERNOON AND
EARLY EVENING. A COUPLE OF THESE STORMS COULD BE SEVERE THROUGH
THE EARLY EVENING. ELSEWHERE...A SLIGHT CHANCE OF THUNDERSTORMS
EXISTS THROUGH EARLY EVENING IN THE JAMES VALLEY AND LOWER BRULE
AREAS...EASTWARD ALONG THE I 90 CORRIDOR INTO SOUTHWEST MINNESOTA
AND THE IOWA GREAT LAKES AREA. THESE STORMS SHOULD BE BELOW
SEVERE LIMITS.

OVERNIGHT A CHANCE OF THUNDERSTORMS COULD OCCUR...MAINLY EAST OF
THE JAMES VALLEY. THIS COULD HAPPEN IF ANOTHER THUNDERSTORM
COMPLEX DEVELOPS LATE EVENING IN CENTRAL NEBRASKA AND MOVES
NORTHEAST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE AREA TUESDAY
AFTERNOON AND EVENING...AND CONTINUE THROUGH TUESDAY NIGHT. THERE
IS A RISK THAT A FEW STORMS COULD BE SEVERE. THE RISK OF SEVERE
THUNDERSTORMS MAY CONTINUE INTO WEDNESDAY...MAINLY IN SOUTHWEST
MINNESOTA AND NORTHWEST IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM IN EXTREME SOUTHEAST
SOUTH DAKOTA...PARTS OF NORTHWEST IOWA AROUND SIOUX CITY...AND FAR
NORTHEAST NEBRASKA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 18, 6:41 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
641 PM CDT MON AUG 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0617 PM    SIOUX CITY                IA   1 INCH HAIL
08/18/03   WOODBURY                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0620 PM    2 S HINTON                IA   .75 INCH HAIL
08/18/03   PLYMOUTH                       REPORTED BY COOPERATIVE
                                          OBSERVER.
Local storm report, Aug 18, 7:53 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
753 PM CDT MON AUG 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0629 PM    SLOAN                     IA   WIND DAMAGE
08/18/03   WOODBURY                       LARGE TREES DOWN.
                                          REPORTED BY STORM
                                          SPOTTER.

0643 PM    HORNICK                   IA   WIND DAMAGE
08/18/03   WOODBURY                       FIRST OF NUMEROUS
                                          REPORTS OF TREES AND
                                          POWER LINES DOWN IN
                                          SLOAN...HORNICK AND
                                          SALIX AREAS. ONE TREE
                                          ON HOUSE...NO INJURIES.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0650 PM    SALIX                     IA   WIND DAMAGE
08/18/03   WOODBURY                       POWER LINES DOWN. ALSO
                                          A SEMI TRUCK BLOWN OVER
                                          NEAR SLOAN. REPORTED BY
                                          STORM SPOTTER.

0700 PM    8 NNE KINGSLEY            IA   WIND DAMAGE
08/18/03   PLYMOUTH                       TREES DOWN. REPORTED BY
                                          STORM SPOTTER.

0723 PM    HARRIS                    IA   .88 INCH HAIL
08/18/03   OSCEOLA                        REPORTED BY MEDIA.

0725 PM    REMSEN                    IA   WIND DAMAGE
08/18/03   PLYMOUTH                       TREE DAMAGE. REPORTED
                                          BY STORM SPOTTER.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:37 PM CDTSevere Thunderstorm WarningFSDO'Brien53 min
Aug 18, 8:21 PM CDTSevere Thunderstorm WarningFSDDickinson24 min
Aug 18, 7:07 PM CDTSevere Thunderstorm WarningFSDJackson, Nobles23 min
Aug 18, 7:31 PM CDTSevere Thunderstorm WarningFSDJackson, Nobles44 min
Aug 18, 7:35 PM CDTSevere Thunderstorm WarningFSDCottonwood40 min
Aug 18, 8:14 PM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson31 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Severe Thunderstorm Warnings in Minnesota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.